Thunderstorm Wind, Lyon
- When
- June 7, 11:35 PM CST
- Where
- Lyon County, Minneota
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.567, -95.983
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 7:45 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 PM CDT TUE JUN 7 2005 .DISCUSSION... CONVECTION BEGINNING TO ORGANIZE INTO MCS ACROSS WEST CENTRAL PORTIONS OF THE STATE. EXPECT MAIN AREA OF PRECIPITATION TO AFFECT AREAS NORTH OF I-90 IN SOUTH DAKOTA AND SOUTHWEST MINNESOTA. AREAS SOUTH WILL STILL SEE SCATTERED STORMS WITH ONLY MINIMAL ELEVATED CAP NOTED ON LBF AND OAX 00Z SOUNDING. HOWEVER...EXPECT CONVECTION TO BE MORE SPORADIC FURTHER AWAY FROM THE CONVECTIVELY ENHANCED SHORTWAVE. MAIN SEVERE TYPE EXPECTED TO BE HAIL AND WIND...WITH TORNADO THREAT MINIMIZED AS STORMS BECOME MORE DYNAMICALLY DRIVEN BY THE SHORTWAVE AND LOW LEVEL JET AS OPPOSED TO DIURNALLY DRIVEN. GOING FORECAST HANDLES COVERAGE WELL...BUT IS A SMIDGEN FAST. HAVE ADJUSTED TIMING BACK A FEW HOURS...OTHERWISE GOING FORECAST IN GREAT SHAPE. UPDATED GRIDS POSTED TO WEB...NO UPDATE NEEDED TO ZFP. .PREV. DISCUSSION... CONCERN TONIGHT IS FOCUSED SEVERE WEATHER THREAT OVERNIGHT. TCU LINE SETTING UP FROM SHANNON COUNTY SD TO JERAULD COUNTY SD. THE ATMOSPHERE IS STILL CAPPED IN CENTRAL SD BUT WITH ADDITIONAL CONVERGENCE ALONG BOUNDARY...IT IS POSSIBLE ISOLATED SEVERE STORMS COULD DEVELOP BY 00Z WEST OF DE SMET AND NORTH OF I90. IF STORMS DO DEVELOP AMPLE SHEAR OF 60 KTS AND CAPES AROUND 2000 J/KG WILL BE MORE THAN ADEQUATE FOR SUPERCELLS WITH VERY LARGE HAIL. 0-1 KM SHEAR BEFORE 00Z IS MARGINAL BUT PRESENCE OF BOUNDARY DOES INDICATE A TORNADO IS POSSIBLE. MORE LIKELY IS SUPERCELLS DEVELOPING IN SOUTHWEST AND SOUTH CENTRAL SD. THESE STORMS WILL SPREAD TOWARD THE MISSOURI RIVER AFTER 00Z. IN ADDITION AFTER 00Z...EXPECT THE LLJ WILL REALLY INTENSIFY AND ADD SIGNIFICANT SHEAR TO THE LOWEST LEVELS. THEREFORE...WITH STORMS STILL SFC BASED...TORNADOES WILL BE POSSIBLE AS THEY MOVE INTO THE AREA. IN ADDITION...ENOUGH DRY AIR ALOFT TO ALLOW FOR A STRONG RFD TO FORM AND BOW OUT DURING THE EVENING. EXPECT THAT THIS WILL RESULT IN MERGER OF DISCREET CELLS INTO A LINEAR SYSTEM SOMETIME BETWEEN 01Z AND 03Z NEAR THE JAMES RIVER. ONCE THIS OCCUR...THE COMBINATION OF VERY UNSTABLE AIR ABOVE THE BL AND DRY AIR WILL RESULT IN A FORWARD PROPAGATING MCS. BASED UPON CORFIDI METHOD...EXPECT THAT THIS WILL MOVE TO THE EAST OR ENE AT 40-45 MPH. THE DRY AIR WILL RESULT IN A SIGNIFICANT DAMAGING WIND THREAT. 60 TO 70 KT WIND GUSTS ARE NOT OUT OF THE QUESTION AS IT MOVES ACROSS ERN SD AND INTO SW MN. STORMS ON THE SOUTH END COULD EVEN EXHIBIT SOME SUPERCELL CHARACTERISTICS AND PRODUCE LARGER HAIL. BUT THIS WILL BE MORE ISOLATED AND THEREFORE THE THREAT OVER NORTHWEST IOWA AND EXTREME SOUTHEAST SD WILL BE MUCH LESS THAN LOCATIONS ALONG AND NORTH OF INTERSTATE 90. THERE COULD ALSO BE LOCALLY HEAVY RAINFALL WITH SUPERCELLS WEST OF A HURON TO LAKE ANDES LINE. OTHERWISE...RAINFALL OVERNIGHT IS EXPECTED TO BE HEAVIEST ALONG HIGHWAY 14...WITH LOCAL AMOUNTS NEAR AN INCH. FARTHER SOUTH WITH THE SQUALL LINE...AMOUNTS GENERALLY AROUND 0.25 TO 0.50 INCH IS EXPECTED. THEREFORE WILL NOT ISSUE A FLOOD WATCH AT THIS TIME. EXPECT MCS FROM TONIGHT TO BE ABOUT THROUGH THE CWA BY DAYBREAK... WITH JUST A CHANCE OF TSRA LINGERING IN PARTS OF MN/IA THROUGH MID MORNING. CHANCES FOR REDEVELOPMENT IN THE AFTERNOON WILL GREATLY DEPEND ON LOCATION OF SURFACE FRONT AND ANY OUTFLOW BOUNDARIES... BUT AT THIS TIME...GFS/NAM IN FAIRLY GOOD AGREEMENT IN PLACING BOUNDARY IN FAR SOUTHEAST CORNER OF CWA BY LATE WEDNESDAY AFTERNOON. WILL KEEP A SMALL CHANCE POP IN THE FAR SOUTHEAST DURING THE LATE AFTERNOON AND EVENING. BETTER INSTABILITY EAST OF THE CWA...BUT STILL ENOUGH THAT WE COULD SEE A COUPLE OF SEVERE STORMS ALONG THE BOUNDARY. WILL BRING SMALL CHANCE OF TSRA BACK INTO MISSOURI VALLEY AFTER MIDNIGHT WITH WARM ADVECTION RETURNING THROUGH THE PLAINS... ALTHOUGH BOTH GFS AND NAM KEEP 850MB WARM FRONT A LITTLE CLOSER TO I-80...SO BETTER CHANCES WILL BE LATER IN THE MORNING IN ANYTHING CAN SUSTAIN WITHIN THE WARM ADVECTION FIELD AS IT LIFTS NORTHEAST THROUGH EASTERN SD. STICKING WITH HIGHEST POPS /OUTSIDE TONIGHT/ ALONG THE FRONT ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE CWA THURSDAY AFTERNOON. FOR THE LONGER RANGE...SCENARIO OF FRONT LINGERING OVER NORTHWEST IOWA INTO THE EVENING...THEN WARM ADVECTION RETURNING TO SOUTH CENTRAL SD LATER IN THE NIGHT THROUGH THE MORNING REPEATS ITSELF FRIDAY NIGHT INTO SATURDAY. UNSETTLED CONDITIONS CONTINUE THROUGH MONDAY AND MONDAY NIGHT...AND AT THIS POINT IT LOOKS LIKE WE COULD ACTUALLY HAVE A DRY DAY ON TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && PS/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1208 PM CDT TUE JUN 07 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1208 PM CDT TUE JUN 07 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA. VERY HUMID AND UNSTABLE AIR COMBINES WITH STRONG DAYTIME HEATING WILL SET THE STAGE FOR WHAT MAY BE A SIGNIFICANT EPISODE OF SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE OR DEVELOP INTO THE GREGORY TO CHAMBERLAIN TO HURON AREA FROM THE WEST EARLY THIS EVENING...BETWEEN 6 PM AND 9 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL TO BASEBALL SIZE...AS WELL AS WINDS TO 80 MPH AND A FEW TORNADOES. STORMS ARE THEN EXPECTED TO MOVE RAPIDLY EAST TONIGHT NORTH OF INTERSTATE 90...AND MORE SLOWLY EAST TO THE SOUTH OF INTERSTATE 90. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS AS THE STORMS MOVE EAST...WITH ISOLATED TORNADOES THROUGH THE EVENING HOURS MAINLY WEST OF A BROOKINGS TO YANKTON LINE. AFTER MIDNIGHT...THUNDERSTORMS ARE EXPECTED TO BE IN THE FORM OF A LINE OR LARGE COMPLEX CROSSING THE INTERSTATE 29 CORRIDOR...AND SPREADING QUICKLY EAST WITH A THREAT OF DAMAGING WINDS AND LARGE HAIL. NORTHWEST IOWA IN PARTICULAR SHOULD NOT SEE THE SEVERE WEATHER THREAT UNTIL AFTER MIDNIGHT. FLOODING... THE POTENTIAL FOR HEAVY RAIN WITH THUNDERSTORMS TONIGHT MAY BRING A THREAT OF FLASH FLOODING TO AREAS THAT ARE THE MOST SATURATED...INCLUDING THE AREA SOUTH AND SOUTHWEST OF A CHAMBERLAIN TO MITCHELL TO VERMILLION LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTER A QUIET WEDNESDAY...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MISSOURI RIVER CORRIDOR LATE WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL. OF GREATER CONCERN WILL BE THE POTENTIAL FOR SIGNIFICANT RAINFALL OVER MUCH OF SOUTHEAST SOUTH DAKOTA...INTO ADJACENT AREAS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA THURSDAY INTO THURSDAY NIGHT. THERE WILL BE POTENTIAL FOR LOCALLY SEVERAL INCHES OF RAINFALL...AND MUCH OF THIS AREA ALREADY HAS SATURATED GROUND. IN ADDITION...THERE WILL BE THREAT FOR SEVERE STORMS...PARTICULARLY SOUTH AND EAST OF A LINE FROM WINDOM...TO SIOUX FALLS...TO TYNDALL...ON THURSDAY AFTERNOON AND EVENING. THE ACTIVE EARLY JUNE WEATHER PATTERN WILL CONTINUE WITH PERIODIC THREATS OF THUNDERSTORMS ACROSS THE AREA FROM SATURDAY THROUGH MONDAY. THERE WILL BE A CONTINUED THREAT FOR AREAS OF HEAVY RAINFALL AND SOME SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM WEST OF THE JAMES RIVER...AFTER 9 PM FURTHER EAST INTO SOUTHWEST MINNEASOTA AND FAR SOUTHEAST SOUTH DAKOTA...AND AFTWER MIDNIGHT IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 5 N DALLAS 43.31N 99.52W
06/07/2005 1.25 INCH GREGORY SD TRAINED SPOTTER
WIND GUSTS TO AROUND 45 MPH PRECEDED THE HAIL, AND THEN
HEAVY RAIN CAME WITH THE HAIL.
1042 PM HAIL WESSINGTON 44.45N 98.70W
06/07/2005 0.88 INCH BEADLE SD TRAINED SPOTTER
IN ADDITION TO THE HAIL, WINDS ARE GUSTING TO 45 OR 50
MPH, AND 0.25 INCH OF RAIN HAS FALLEN IN THE PAST 15
MINUTES.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM NON-TSTM WND GST 1 NW KIMBALL 43.76N 98.97W
06/07/2005 70 MPH BRULE SD TRAINED SPOTTER
&&
CJANSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 3 NE HITCHCOCK 44.66N 98.36W
06/07/2005 60 MPH SPINK SD EMERGENCY MNGR
WINDS OF 60 MPH OR MORE REPORTED FROM THE BEADLE COUNTY
EMERGENCY MANAGER.
1100 PM HAIL 7 NE WESSINGTON 44.53N 98.60W
06/07/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
60 TO 70 MPH WINDS PRECEDED THE HAIL, AND NOW IT IS
RAINING PRETTY GOOD.
1110 PM TSTM WND GST 11 WSW WESSINGTON SPRIN 44.02N 98.78W
06/07/2005 70 MPH JERAULD SD TRAINED SPOTTER
60 TO 70 MPH WINDS ACCOMPANYING THE THUNDERSTORM.
1110 PM TSTM WND GST WHITE LAKE 43.73N 98.71W
06/07/2005 60 MPH AURORA SD TRAINED SPOTTER
60 MPH WINDS BENDING OVER TREES.
&&
TRMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 3 E HITCHCOCK 44.63N 98.35W
06/07/2005 60 MPH BEADLE SD EMERGENCY MNGR
WINDS OF 60 MPH OR MORE REPORTED FROM THE BEADLE COUNTY
EMERGENCY MANAGER.
1100 PM HAIL 7 NE WESSINGTON 44.53N 98.60W
06/07/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
60 TO 70 MPH WINDS PRECEDED THE HAIL, AND NOW IT IS
RAINING PRETTY GOOD.
1110 PM TSTM WND GST 11 WSW WESSINGTON SPRIN 44.02N 98.78W
06/07/2005 70 MPH JERAULD SD TRAINED SPOTTER
60 TO 70 MPH WINDS ACCOMPANYING THE THUNDERSTORM.
1110 PM TSTM WND GST WHITE LAKE 43.73N 98.71W
06/07/2005 60 MPH AURORA SD TRAINED SPOTTER
60 MPH WINDS BENDING OVER TREES.
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM TSTM WND GST 8 WSW LETCHER 43.85N 98.29W
06/07/2005 60 MPH SANBORN SD TRAINED SPOTTER
50 TO 60 MPH WINDS ACCOMPANYING THUNDERSTORM.
1130 PM TSTM WND GST 10 W CORSICA 43.42N 98.61W
06/07/2005 60 MPH DOUGLAS SD TRAINED SPOTTER
1150 PM TSTM WND GST 8 NNE MITCHELL 43.84N 97.97W
06/07/2005 60 MPH DAVISON SD TRAINED SPOTTER
&&
TRMThe Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 05:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459976.